Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 206, NWS Hastings, NE

July 7, 2004Smith County, Kansas

NWS Hastings, NE issued this severe thunderstorm warning at Jul 7, 2004, 5:07 PM CDT for Smith County, Kansas. It was in force for 68 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 7, 2004, 5:07 PM CDT (22:07 UTC)
Expired
Jul 7, 2004, 6:15 PM CDT
In force
68 min
Issued by
NWS Hastings, NE
Area
Counties, with a storm outline in the text

County Smith County, KS

The radar

The Grand Island radar (KUEX), 66 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 7, 2:25 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.1 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2004-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 70 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2004-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 298 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
70 J/kg
Mixed-layer CIN
-302 J/kg
Mixed-layer LCL
1096 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
298 m²/s²
0-3 km storm-relative helicity
374 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:28 PM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, Jul 7, 3:28 PM CDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
328 PM CDT WED JUL 07 2004

.DISCUSSION...NOT MUCH TIME TO LOOK AT THE FORECAST TODAY AS WOULD
HAVE LIKED AS ONGOING CONVECTION AND FIRST PERIOD CONCERNS HAVE
OVERWHELMED THE REST OF THE FORECAST.  HOWEVER...MAIN FEATURES OF
INTEREST IN THE NEAR TERM INVOLVES WARM FRONT SITTING OVER SOUTH
CENTRAL NEBRASKA AND DRYLINE DEVELOPMENT OVER THE HIGH PLAINS.
STRONG MOISTURE ADVECTION IS BRINGING CAPE VALUES IN THE 2500-4000
J/KG RANGE IN THE WARM SECTOR WITH NEARLY THAT ELEVATED OVER THE
WARM FRONT AS WELL.  DEEP LAYER SHEAR IN THE 35-45KT RANGE ACROSS
THE WARM SECTOR HAS SET THE STAGE FOR A SEVERE WEATHER EVENT.
ONGOING CONVECTION HAS PRIMARILY BEEN ANCHORED ON OR TO THE NORTH OF
THE WARM FRONT.  FULLY ANTICIPATE THIS CONVECTION TO CONTINUE
THROUGH EARLY EVENING WITH SEVERE WEATHER THREAT POSSIBLE.
HOWEVER...WATER VAPOR IMAGERY REVEALS A SECONDARY WAVE JUST MOVING
INTO WESTERN NEBRASKA AT TIME AND EXPECT CONVECTION TO BEGIN ALONG
THE DRYLINE BY EARLY EVENING.  SEVERE THREAT LOOKS JUST AS GOOD IS
THIS ACTUALLY OCCURS.

BEYOND TONIGHT...THE UPPER RIDGE IS SHOWN TO SLOWLY BUILD INTO THE
PLAINS BY THE WEEKEND WITH FRONTS OCCASIONALLY MAKING IT INTO AREA
BEFORE STALLING.  THIS WILL LIKELY BRING SCATTERED THUNDERSTORMS TO
AREA THROUGH WEEKEND.  OVERALL AREA SHOULD SEE A GRADUAL TEMPERATURE
INCREASE WELL INTO THE WEEKEND.

FOR MONDAY THROUGH WEDNESDAY...THE UPPER RIDGE IS SHOWN TO BE FULLY
ESTABLISHED ACROSS THE REGION WITH TEMPERATURES ABOVE SEASONAL
NORMALS AND PRECIP CHANCES FAIRLY SMALL.
&&

.GID WATCHES/WARNINGS/ADVISORIES...
.NE...NONE.
.KS...NONE.
&&

AWJ/MSL
Hazardous weather outlook, Jul 7, 2:58 PM CDT, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
258 PM CDT WED JUL 7 2004

KSZ005>007-017>019-NEZ039-046-047-060>063-072>076-082>087-081200-
ADAMS-BUFFALO-CLAY-DAWSON-FRANKLIN-FURNAS-GOSPER-HALL-HAMILTON-
HARLAN-HOWARD-JEWELL-KEARNEY-MITCHELL-NUCKOLLS-OSBORNE-PHELPS-
PHILLIPS-ROOKS-SHERMAN-SMITH-THAYER-VALLEY-WEBSTER-
258 PM CDT WED JUL 7 2004

...SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEBRASKA GENERALLY WEST OF A GREELEY TO GENEVA LINE AND PORTIONS OF
NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A MODERATE RISK OF SEVERE WEATHER WILL CONTINUE ACROSS THE OUTLOOK
AREA THROUGH THIS EVENING. A BAND OF THUNDERSTORMS WILL CONTINUE TO
PUSH EAST OF HIGHWAY 281 THROUGH THIS AFTERNOON.  A FEW OF THESE
STORMS WILL BE STRONG TO SEVERE WITH LARGE HAIL...DAMAGING
WINDS AND AN ISOLATED TORNADO POSSIBLE. ADDITIONAL THUNDERSTORMS ARE
THEN EXPECTED TO DEVELOP OVER THE HIGH PLAINS AND MOVE INTO AREAS
WEST OF HIGHWAY 281 BY EVENING.  SOME OF THESE STORMS MAY ALSO BECOME
STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE
THURSDAY INTO THURSDAY NIGHT AS A WEAK COLD FRONT MOVES INTO THE
OUTLOOK AREA.  LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY
HAZARDS FROM ANY STORMS THAT DO FORM.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS NEEDED THIS AFTERNOON AND EVENING.

NEZ040-041-048-049-064-077-081200-
FILLMORE-GREELEY-MERRICK-NANCE-POLK-YORK-
258 PM CDT WED JUL 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA
GENERALLY EAST OF A GREELEY TO GENEVA LINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SLIGHT RISK OF SEVERE WEATHER WILL EXIST THIS AFTERNOON AND EARLY
EVENING. A BAND OF THUNDERSTORMS WILL CONTINUE TO PUSH EAST ACROSS
THIS PORTION OF THE OUTLOOK AREA THROUGH EARLY EVENING. A FEW OF
THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE
PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE
THURSDAY INTO THURSDAY NIGHT AS A WEAK COLD FRONT MOVES INTO THE
OUTLOOK AREA.  LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY
HAZARDS FROM ANY STORMS THAT DO FORM.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

AWJ

In the hours before

Local storm report, Jul 7, 4:23 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
423 PM CDT WED JUL 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0422 PM     HAIL             E LEBANON               39.81N 98.56W
07/07/2004  1.00 INCH        SMITH              KS   LAW ENFORCEMENT

            QUARTER TO SLIGHTLY LARGER HAIL REPORTED.

&&

LEWIS
Local storm report, Jul 7, 4:29 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
429 PM CDT WED JUL 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0429 PM     HAIL             LEBANON                 39.81N 98.56W
07/07/2004  1.00 INCH        SMITH              KS   CO-OP OBSERVER

&&

LEW
Local storm report, Jul 7, 4:31 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
431 PM CDT WED JUL 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0429 PM     HAIL             LEBANON                 39.81N 98.56W
07/07/2004  1.75 INCH        SMITH              KS   CO-OP OBSERVER

&&

LEW
Local storm report, Jul 7, 4:36 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
436 PM CDT WED JUL 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     BELOIT                  39.47N 98.11W
07/07/2004                   MITCHELL           KS   LAW ENFORCEMENT

            MULTIPLE REPORTS OF STRUCTURAL DAMAGE. ROOFS MISSING.
            DOORS BLOWN IN AND POWERPOLES AND TREES SNAPPED. POWER
            POLES AND LINES DOWN ACROSS STREETS IN MANY PARTS OF THE
            CITY.

&&

LEW
Local storm report, Jul 7, 4:55 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
0455 PM CDT WED JUL 07 2004

..TIME(CDT)  ...EVENT...       ...CITY LOCATION...      ...LAT.LON...
..DATE...    ....MAG....       ...COUNTY LOCATION...ST.....SOURCE...
             ..REMARKS..

0449 PM      HAIL                6 SW OF MANKATO         0.00N  0W
07/07/2004   1.75 INCH           JEWELL             KS   STORM SPOTTER
             CAN ALSO SEE SOME ROTATION WITHIN THE THUNDERSTORM NE OF
             IONIA

LEWIS
Local storm report, Jul 7, 5:00 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
500 PM CDT WED JUL 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             IONIA                   39.66N 98.35W
07/07/2004  1.75 INCH        JEWELL             KS   AMATEUR RADIO

&&

LEW

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 1:44 PM CDTSevere Thunderstorm WarningGIDWebster61 min
Jul 7, 2:53 PM CDTSevere Thunderstorm WarningGIDPolk, York37 min
Jul 7, 3:20 PM CDTSevere Thunderstorm WarningGIDNuckolls, Webster55 min
Jul 7, 2:16 PM CDTTornado WarningGIDJewell59 min
Jul 7, 3:12 PM CDTTornado WarningGIDJewell, Mitchell63 min
Jul 7, 3:43 PM CDTSevere Thunderstorm WarningGIDJewell, Smith62 min
Jul 7, 4:09 PM CDTFlash Flood WarningGIDJewell3 hr
Jul 7, 4:43 PM CDTSevere Thunderstorm WarningGIDJewell, Mitchell, Osborne62 min
Jul 7, 4:50 PM CDTFlash Flood WarningGIDMitchell6 hr
Jul 7, 5:29 PM CDTTornado WarningGIDSmith61 min
Jul 7, 5:38 PM CDTFlash Flood WarningGIDOsborne6 hr
Jul 7, 5:46 PM CDTSevere Thunderstorm WarningGIDMitchell, Osborne59 min
Jul 7, 5:59 PM CDTSevere Thunderstorm WarningGIDRooks31 min
Jul 7, 6:04 PM CDTSevere Thunderstorm WarningGIDPhillips56 min
Jul 7, 6:19 PM CDTTornado WarningGIDPhillips41 min
Jul 7, 6:26 PM CDTTornado WarningGIDOsborne49 min
Jul 7, 6:30 PM CDTTornado WarningGIDSmith45 min
Jul 7, 6:43 PM CDTTornado WarningGIDRooks47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.